Texas, 2008

Hail and Damaging Wind in Texas, March 22, 2008

March 22, 2008 · NWS SJT · 6 events in 3 counties and zones

An isolated severe thunderstorm tracked from Sterling County, southeast across San Angelo to near Junction. This severe thunderstorm produced hail up to quarter size, and some wind damage near Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe thunderstorm tracked from Sterling County, southeast across San Angelo to near Junction. This severe thunderstorm produced hail up to quarter size, and some wind damage near Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 22, 5:49 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 22, 5:49 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
649 PM CDT SAT MAR 22 2008

.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS WEST CENTRAL TEXAS UNTIL
AROUND MIDNIGHT TONIGHT. WATCH FOR THUNDERSTORMS TO DEVELOP ACROSS
WEST CENTRAL TEXAS OVER THE NEXT COUPLE HOURS. THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT WILL CONTINUE ACROSS WEST CENTRAL TEXAS
UNTIL AROUND MIDNIGHT TONIGHT. A FEW THUNDERSTORMS MAY PRODUCE
SMALL HAIL AND WIND GUSTS TO 40 KNOTS. AFTER MIDNIGHT...LOOK FOR RAIN
AND MVFR CONDITIONS TO DOMINATE. RAIN AND MVFR CEILINGS WILL
THEN CONTINUE UNTIL AROUND NOON TOMORROW. FOR TOMORROW
AFTERNOON...EXPECT VFR CONDITIONS TO AGAIN DOMINATE WEST CENTRAL
TEXAS.

23/HUBER

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT SAT MAR 22 2008/

DISCUSSION...

THE MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES THIS AFTERNOON
AND EVENING AS WELL AS RAIN CHANCES ON EASTER SUNDAY. TEMPERATURES
WILL BE A SECONDARY CONCERN.

THE LATEST LAPS ANALYSIS SHOWS AN INSTABILITY/THETA-E AXIS DVLPG
ACROSS MY SOUTHERN CWA WITH EAST SOUTHEASTERLY SURFACE FLOW
ADVECTING BETTER LOW LEVEL MOISTURE INTO THE AREA. LOW LEVEL LAPSE
RATES ARE INCREASING...HOWEVER A THICK VEIL OF HIGH CLOUD HAS
RECENTLY MOVED OVERHEAD AND COULD LIMIT SURFACE HEATING.
NEVERTHELESS, NAM/GFS PROGS CAPES TO REACH 600-800 J/KG...WHICH
COMBINED WITH ABOUT 50 KTS OF 0-6KM SHEAR...COULD PRODUCE SOME
ISOLATED TO WIDELY SCATTERED ORGANIZED CELLS WITH HAIL/HIGH WINDS
BEING THE PRIMARY THREATS. THIS ACTIVITY WILL MOVE SOUTHEAST THIS
EVENING AND WILL GRADUALLY WEAKEN TOWARD SUNSET. MORE ACTIVITY IS
THEN EXPECTED LATER TONIGHT AS SOME WEAK ISENTROPIC LIFT AROUND
THE 300K LAYER GETS GOING OVER THE PERMIAN BASIN. THIS ACTIVITY
WILL ALSO MOVE SOUTHEAST INTO MY FORECAST AREA BEFORE WEAKENING
AFTER MIDNIGHT DUE TO DECREASING ELEVATED INSTABILITY.

ON EASTER SUNDAY, THE SHORTWAVE TROF/JET STREAK OVER THE NORTHERN
ROCKIES WILL DIVE SOUTHEAST INTO THE CENTRAL US. AS THE SYSTEM
PLUNGES SOUTHEAST, THE 700MB BAROCLINIC/DEFORMATION ZONE PUSHES
SOUTH INTO MY NORTHERN CWA. THE GFS SUGGESTS THAT A BAND OF
RAIN/SHOWERS WILL DEVELOP ALONG THIS ZONE OF FORCING WHICH SHOULD
GRADUALLY SHIFT SOUTH AND WEAKEN DURING THE DAY. WILL CARRY LIKELY
POPS OVER THE BIG COUNTRY...GRADUALLY SHIFTING THIS SOUTH AFTER
18Z. THE FORCING WEAKENS CONSIDERABLY BY 00Z/MON SO WILL ONLY
LEAVE SOME LINGERING SLGT CHC POPS TILL 06Z/MON. HIGH TEMPS WILL
GO BASICALLY NOWHERE WITH COLD ADVECTION OCCURRING AS THE SURFACE
HIGH SETTLES INTO THE CENTRAL AND SOUTHERN PLAINS...AND WITH CLOUD
COVER AND PRECIP AROUND. I BASICALLY ONLY WENT A COUPLE DEGREES
HIGHER THAN TONIGHTS LOWS AND WILL KEEP TEMPS IN THE 40S OVER
MUCH OF WEST CENTRAL TEXAS. SO A COLD AND WET DAY APPEARS TO BE IN
STORE FOR EASTER.

PRECIP ENDS ON MONDAY AND THE SKIES CLEAR...BUT HIGHS WILL REMAIN
BELOW NORMAL AS COOL AIR IS RECIRCULATED ON THE BACK SIDE OF THE
SURFACE ANTICYCLONE. HIGHS WILL WARM FAIRLY QUICKLY AS THE WEEK
CONTINUES AS THE UPPER FLOW BECOMES ZONAL ON THE SOUTHERN EDGE OF
BROAD CYCLONIC FLOW OVER THE WESTERN CONUS. GULF MOISTURE WILL BE
FREE TO RETURN NORTH AS SOON AS TUESDAY WITH THE SURFACE HIGH
SLIDING EAST AND LEE TROUGHINESS DEVELOPING OVER THE CENTRAL HIGH
PLAINS. WITH THE HIGHER DEWPOINTS IN PLACE...OVERNIGHT LOWS WILL
BE MILD AS WELL. A DRYLINE WILL SET UP OVER WESTERN TEXAS EACH
AFTERNOON FROM TUESDAY THRU THURSDAY. I WILL ELECT TO KEEP THE
FCST DRY FOR THIS TIME FRAME. IN MARCH...THE THERMODYNAMICS AND
CONVERGENCE ALONG THE DRYLINE ARE TYPICALLY NOT ENOUGH TO GET
CONVECTION TO POP. IT USUALLY TAKES A SYNOPTIC SCALE FEATURE TO
ASSIST WITH LIFT. BY FRIDAY AFTERNOON/EVENING A COLD FRONT WILL
PUSH SOUTH INTO WEST CENTRAL TEXAS PER GFS/ECMWF AS A PROGRESSIVE
WAVE MOVES ACROSS THE CENTRAL PLAINS. THIS BOUNDARY WILL
INTERSECT THE DRYLINE SOMEWHERE OVER MY EAST CENTRAL OR
SOUTHEASTERN COUNTIES. WILL KEEP THE SLGT CHC POPS GOING FOR THIS
AREA AND POPS CAN BE RAISED IN LATER FORECASTS AS THE DETAILS
BECOME A BIT MORE CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  43  45  35  65 /  50  60  20   0
SAN ANGELO  46  48  36  64 /  50  60  20   0
JUNCTION  49  51  42  65 /  30  40  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Mar 22, 2:22 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT SAT MAR 22 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-232030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
322 PM CDT SAT MAR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND EVENING ALONG AN APPROACHING COLD FRONT AND IN CONJUCTION WITH
AN APPROACHING UPPER LEVEL DISTURBANCE. A FEW OF THESE STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Angelo radar (KSJT), 83 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sterling

When
March 22, 6:50 PM CST
Where
Sterling County, 10.59 mi W of Sterling City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.840, -101.180

Hail, Tom Green

When
March 22, 7:55 PM CST
Where
Tom Green County, 2.16 mi SSE of Tankersly
Measured
0.75 in hail
Reported by
Public
Coordinates
31.320, -100.620

Hail, Tom Green

When
March 22, 8:12 PM CST
Where
Tom Green County, 0.91 mi NE of Pecan Station
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.330, -100.440

Hail, Tom Green

When
March 22, 8:31 PM CST
Where
Tom Green County, 2.36 mi W of Goodfellow Afb
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.430, -100.440

Hail, Kimble

When
March 22, 10:05 PM CST
Where
Kimble County, 5.41 mi NE of (Jct)kimble Co Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.550, -99.700

Thunderstorm Wind, Kimble

When
March 22, 10:05 PM CST
Where
Kimble County, 5.41 mi NE of (Jct)kimble Co Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.550, -99.700

A carport was blown over onto some cars 6 miles northeast of Junction on U.S. Highway 377.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88651, 88652, 88653, 88654, 88655, 88656.